Many drugs have been reported to cause thrombotic microangiopathy (TMA), yet evidence supporting a direct association is often weak. In particular TMA has been reported in association with recombinant type I interferon therapies, with recent concern regarding the use of interferon in multiple sclerosis patients. However a causal association has yet to be demonstrated. Here we adopt a combined clinical and experimental approach to provide evidence of a such an association between type I interferon and TMA. We show the clinical phenotype of cases referred to a national centre is uniformly consistent with a direct dose-dependent drug-induced TMA. We then show that dose-dependent microvascular disease is seen in a transgenic mouse model of interferon toxicity. This includes specific microvascular pathological changes seen in patient biopsies, and is dependent on transcriptional activation of the interferon response through the type I interferon receptor (IFNAR). Together our clinical and experimental findings provide evidence of a causal link between type I interferon and thrombotic microangiopathy. As such, recombinant type I interferon therapies should be stopped at the earliest stage in patients who develop this complication, with implications for risk mitigation
To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.